Heavy Rain, McLeod
- When
- June 12, 5:00 AM CST to 9:00 AM CST
- Where
- McLeod County, 0.72 mi S of Hutchinson Arpt
- Reported by
- AWOS
- Coordinates
- 44.859, -94.381
A measured rainfall total of 3.23 inches fell in a four hour period at the Hutchinson Airport.
Thunderstorms developed along an outflow boundary from earlier thunderstorms across east central Minnesota during the morning of Wednesday, June 12th. 5 inches of rainfall in a three hour period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed along an outflow boundary from earlier thunderstorms across east central Minnesota during the morning of Wednesday, June 12th. Earlier in the day, thunderstorms across the western and southern parts of the Twin Cities received locally 2 to 3.5 inches of rainfall in a three hour period.
By the afternoon, thunderstorms developed southwest of Mankato, and moved east-southeast across southern Blue Earth, Faribault, and Freeborn counties before moving into north central Iowa by the early evening. The most intense part of the thunderstorms occurred between Minnesota Lake, Wells and Alden, Minnesota, where severe winds, very large hail and flooding were reported. A barn, and several homes were damaged between Minnesota Lake and Wells where winds were measured above 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 4:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 530 AM CDT WED JUN 12 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 333 AM CDT WED JUN 12 2013 ELEVATED CONVECTION SCATTERED ABOUT MUCH OF THE CWA THIS MORNING. STEEP MID LEVEL LAPSE RATES AND AMPLE SHEAR FOR AT LEAST SOME SMALL HAIL IN STRONGER STORMS. HIRES MODELS INDICATE SOME FORM OF THUNDERSTORM COMPLEX WILL DEVELOP OVER FAR SOUTHERN MN EARLY THIS MORNING....WITH PERHAPS REMNANTS OF THE CENTRAL DAKOTAS SYSTEM MOVING INTO THE SOUTH LATER THIS MORNING AND EXITING TO THE SOUTHEAST BY THIS EVENING. ATMOSPHERE REMAINS HIGHLY CAPPED OVER THE FAR SOUTH...WITH HIGH CONVECTIVE INHIBITION NOTED. IF COMPLEX DOES BECOME STRONG ENOUGH...COULD SEE SOME STRONG WINDS DEVELOP WITH THE SYSTEM. DETERMINISTIC MODELS CONTINUE TO SHOW ACTIVITY MOVING EAST SOUTHEAST AND OUT OF THE CWA BY 00Z THU. WILL CONTINUE THIS TREND AS WELL...BEST INSTABILITY AND FORCING IS DRIVEN SOUTHEAST OF THE AREA AT THAT TIME. DRIER CONDITIONS WITH A CLEARING SKY EXPECTED FOR TONIGHT. GRADIENT WINDS MAY BE STRONG ENOUGH TO PRECLUDE SIGNIFICANT FOG FORMATION OVER THE WEST. THE SURFACE HIGH BUILDS INTO THAT REGION BY 12Z THU. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 333 AM CDT WED JUN 12 2013 THE EXTENDED RANGES OF THE FORECAST PERIOD WILL BE LITTERED WITH OCCASIONAL SHOWER AND THUNDERSTORM CHANCES AS THE LARGE SCALE PATTERN ALOFT REMAINS ACTIVE. THURSDAY SHOULD BE DRY HOWEVER...AS MID LEVEL RIDGING PREVAILS INTO THE UPPER MIDWEST. TEMPERATURES SHOULD BE NEAR SEASONAL NORMALS...WITH HIGHS MOSTLY IN THE MID TO UPPER 70S. THE DRY STINT WILL END ON FRIDAY...AS SOUTHERLY FLOW /MOISTURE TRANSPORT/ ENSUES AHEAD OF AN APPROACHING NORTHERN ROCKIES UPPER TROUGH. SHOULD SEE SHOWERS AND THUNDERSTORMS PUSHING FROM WEST TO EAST ACROSS MN ON FRIDAY...WITH MORE WIDESPREAD ACTIVITY EXPECTED ON FRIDAY NIGHT INTO SATURDAY AS DEPICTED BY PROGGED 305-310K ISENTROPIC LIFT AND MOISTURE. WITH DECENT AGREEMENT AND CONSISTENCY AMONGST THE GFS/ECMWF/NAM/ETC AND THEIR ILLUSTRATIONS OF THE SURFACE TROUGH NOSING INTO SOUTHWEST MN ON FRIDAY NIGHT...LIKELY POPS SEEM WARRANTED. LESS CONFIDENT ON WIDESPREAD ACTIVITY ON SATURDAY...WITH THE UPPER TROUGH EXPECTED TO HAVE LIFTED INTO SASKATCHEWAN...AND THE COLD FRONT HAVING PASSED ACROSS AT LEAST A DECENT PORTION OF THE CWA. THEREFORE...HAVE LIMITED CHANCE POPS TO THE SOUTHEASTERN PORTION OF THE FORECAST AREA /SOUTH CENTRAL MN NORTHEAST ACROSS WEST CENTRAL WI/. SATURDAY COULD END UP BEING A DRY DAY FOR A LARGE PART OF THE AREA DEPENDING ON HOW QUICKLY THE FRONT PASSES. THE AFOREMENTIONED UPPER LOW OPENS UP AND DROPS SOUTHEAST FROM SASKATCHEWAN/MANITOBA ON SUNDAY INTO MONDAY. CONFIDENCE ON THE STRENGTH/TIMING/MOISTURE IS LOW...SO POPS IN THE SUNDAY-MONDAY TIME FRAME ARE IN THE 15-30 PERCENT RANGE. AFTER THE WAVE DROPS ACROSS THE AREA...MID LEVEL RIDGING BUILDS BACK INTO THE NORTH CENTRAL CONUS...WITH A DRYING AND WARMING TREND EXPECTED INTO THE MIDDLE OF NEXT WEEK. HIGHS ATTENDANT WITH THE ANTICIPATED PATTERN WOULD BE MORE SOLIDLY IN THE 80S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 521 AM CDT WED JUN 12 2013 SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER THE AREA. APPEARS TO BE WEAKENING OVER THE NORTHEAST CWA WHILE MORE ORGANIZED COMPLEX MOVING INTO WESTERN MN AT THIS TIME. STILL BELIEVE THIS WILL WEAKEN AS IT MOVES INTO WESTERN MN AND REGENERATE LATE MORNING INTO SOUTHERN AREAS. KRWF/KMSP AND KEAU ON THE EDGE OF THUNDER TODAY. BEST SHOT WILL BE FOUND AT KRWF...AS 03Z SREF 1HR THUNDER FORECAST LOOKS BETTER HERE. WILL KEEP VFR WITH THE EXCEPTION OF KRWF IN THUNDER. STILL BELIEVE CLEARING TREND INTO THE EVENING. SURFACE WINDS EAST/NORTHEAST BECOMING NORTH AS TROUGH MOVES THROUGH THE AREA THIS AFTERNOON. KMSP... VFR EXPECTED WITH THUNDER THREAT LIMITED TO THIS MORNING. 06Z NAM CAME IN WITH SLOWER MOVEMENT OF UPPER TROUGH AND PUTS KMSP INTO THE SHOWERS AT LEAST LATER THIS MORNING. WILL HAVE TO MONITOR SYSTEM FOR POSSIBLE EXTENDED THUNDER THREAT INTO EARLY AFTERNOON. STILL BELIEVE CLEARING TREND INTO THE EVENING. EAST/NORTHEAST WINDS THIS MORNING BECOMING NORTH WITH PASSAGE OF TROUGH INTO THE AFTERNOON. /OUTLOOK FOR KMSP/ THU...VFR. NW WIND 5KTS...VEERING E. FRI...VFR. SE WIND 10-20KTS. FRI NGT...MVFR POSSIBLE. TSRA POSSIBLE. S-SE 10KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...LS AVIATION...DWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 512 AM CDT WED JUN 12 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 512 AM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE OUTLOOK AREA TODAY. ISOLATED STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR THUNDERSTORMS RETURNS ON FRIDAY AND CONTINUES INTO SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 AM CDT WED JUN 12 2013
MNZ047-054>056-064-121145-
CHIPPEWA-LAC QUI PARLE-STEVENS-SWIFT-YELLOW MEDICINE-
539 AM CDT WED JUN 12 2013
...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI
PARLE...STEVENS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH 645 AM
CDT...
AT 534 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTON TO 6 MILES
NORTHWEST OF MORITZ TO 11 MILES WEST OF ASTORIA. THESE STORMS WERE
MOVING EAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 55 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
NASSAU.
MARIETTA.
BELLINGHAM.
LOUISBURG.
MADISON.
BURR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND GUSTS OF
56 MPH OVER EASTERN SOUTH DAKOTA.
&&
LAT...LON 4526 9646 4527 9642 4526 9629 4523 9627
4520 9612 4540 9613 4542 9625 4552 9625
4557 9575 4463 9588 4463 9645 4470 9647
TIME...MOT...LOC 1038Z 259DEG 31KT 4544 9641 4491 9659
4457 9673
LSThe Minneapolis radar (KMPX), 64 km away, was scanning. The volume nearest the first event began at 11:02 UTC.
13 hail, 7 heavy rain, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A measured rainfall total of 3.23 inches fell in a four hour period at the Hutchinson Airport.
A measured rainfall total of 3.30 inches fell in a four hour period.
A measured rainfall total of 2.83 inches fell in a four hour period.
A measured rainfall total of 3.07 inches fell in a four hour period.
A measured rainfall total of 2.99 inches fell in a four hour period.
Large trees were blown down on the south side of Vernon Center.
Large tree branches were blown down near County Road 30 on the east side of Mapleton, including downed power lines.
Several large trees blew down, which damaged three homes and a garage. Power lines were also blown down due to falling trees.
Several resources including trained spotters, emergency managers and the local media indicated that significant flooding occurred in northeast Faribault County. County Road 109 between Alden (Freeborn County) and Wells (Faribault County) had several areas at which one lane was closed due to water over the roadway. In addition, several farms, fields and flood prone areas had standing water for several hours after 2 to 3 inches of rain fell in a short period of time.
There was damage to trees and broken windshields north of Wells, Minnesota.
A trained spotter, along with video coverage of the storm, had sustained severe winds lasting for 10 minutes or more. In addition to numerous trees blown down or uprooted, a barn north of Wells was destroyed.
There was damage to roof shingles and siding of houses, with the hail depth of a few inches.
Baseball size hail caused damage to area roofs in Wells, Minnesota.
A rainfall total of 3.37 inches occurred in a four hour period near Minnesota Lake.
A rainfall amount of 2.25 inches fell near Alden in the past 4 hours.
Several resources including trained spotters, emergency managers and the local media indicated that significant flooding occurred in western Freeborn County. County Road 109 between Alden (Freeborn County) and Wells (Faribault County) had several areas at which one lane was closed due to water over the roadway. In addition, several farms, fields and flood prone areas had standing water for several hours after 2 to 3 inches of rain fell in a short period of time.
A semi-trailer was blown over on Interstate 90 near Alden.
Several trees were blown down in North Park, plus a garage was blown down on County Road 51, east of Alden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449229, 449227, 449228, 449231, 449233, 447174, 447175, 447179, 447164, 447165, 449279, 449246, 447177, 449238, 447166, 447167, 447168, 448209, 448216, 449276, 449244, 447169, 447170, 447171, 447172, 447173, 447176, 447178.